Florida, 2012

Hail in Florida, April 20, 2012

April 20, 2012 · NWS TBW · 1 event in 1 county or zone

Southwesterly wind flow and deep tropical moisture fueled afternoon thunderstorms that developed along seabreeze boundaries. One of the storms produced penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Southwesterly wind flow and deep tropical moisture fueled afternoon thunderstorms that developed along seabreeze boundaries. One of the storms produced penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 20, 1:36 PM EST, 39 minutes earlier.

Area forecast discussion, Apr 20, 1:36 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
236 PM EDT FRI APR 20 2012

...HEAVY RAIN...STRONG THUNDERSTORMS AND POTENTIAL FOR SOME SEVERE
WEATHER ON SATURDAY AS A DEEP TROUGH MOVES ACROSS THE REGION...

.SHORT TERM (TONIGHT-SUNDAY)...
SHOWERS ARE NOW DEVELOPING OVER THE CWA AS SEA BREEZES BEGIN PUSHING
INLAND. IT SEEMS MUCH OF THE RAIN THIS AFTERNOON WILL REMAIN JUST TO
THE EAST OF I75...BUT WON'T RULE OUT HAVING CELLS DEVELOPING OVER
THE COASTAL WATERS AND MOVING INTO THE COASTAL COUNTIES THROUGH THE
LATE EVENING HOURS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED TO CONTINUE AFTER MIDNIGHT.

GFS/NAM/EURO ARE LOOKING A LITTLE BETTER IN TERMS OF OVERALL
SCENARIO FOR THE APPROACHING DEEP TROUGH AND MID LVL LOW/SFC FRONT
COMPLEX. TIMING ON ECMWF REMAINS AS THE MOST CONSISTENT DURING THE
LAST 12-24 HOURS...ALTHOUGH GFS/NAM HAVE COME A LITTLE CLOSE TO EACH
OTHER ON THE 12Z RUN. WINDS HAVE BEEN BASED ON 6 HOUR EURO...THEN
BLENDED FOR SPEEDS AND DIRECTION WITH NAM/GFS.

FOR SATURDAY...MODEL SOUNDINGS DEPICT DEEP LAYER MOISTURE IN PLACE
WITH PWATS NEAR 2 INCHES SAT AFTERNOON...TRIGGER TEMPS AROUND 78F
AND INCREASING VERT W/S AHEAD OF THE APPROACHING FRONT. THE LOW
ITSELF IS BROUGHT STRAIGHT THROUGH THE TAMPA BAY AREA BY SUN MORNING
VIRTUALLY BY ALL MODEL SOLUTIONS...WITH A VERY MOIST AIRMASS
SPREADING ACROSS THE ENTIRE STATE FOR MUCH OF SATURDAY. POPS
INCREASE TO 80 PERCENT EVERYWHERE SAT AFTERNOON WITH NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS. BEST CHANCES FOR STRONG TO
SEVERE STORMS ARE NOW ACROSS THE TAMPA BAY AREA AND SOUTHWARD
THROUGH SAT NIGHT. SPC INDICATES A SLIGHT RISK FOR SEVERE STORMS
TAMPA BAY AND SOUTHWARD WITH POTENTIAL DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES WITH THE STRONGEST CELLS.

ONE FEATURE NOW BEING CONSISTENTLY OBSERVED IN ALL THREE MODELS IS A
LAYER OF DRY AIR ENTRAINMENT INTO THE LOW CIRCULATION AND ERODING
SOME OF THE MOISTURE FIELD ACROSS THE SOUTHEASTERN EDGE OF THE LOW.
BUT GIVEN THE AGGRESSIVENESS OF THE MODELS IN TERMS OF OVERALL
POPS...WILL ASSUME THIS FEATURE IS NOT GOING TO HAVE A MAJOR IMPACT
ON THE POTENTIAL FOR HEAVY RAIN ACROSS THE AREA. RAINFALL ESTIMATES
BRING SOME 1-2 INCHES ACROSS THE CWA WITH POSSIBLE HIGHER AMOUNTS
WITH THE STRONGEST CELLS AND POSSIBLY OVER THE TAMPA BAY AREA AND
THE CENTRAL INTERIOR COUNTIES.

ON SUNDAY...RAIN SHOULD CONTINUE THROUGH THE MID MORNING HOURS WITH
60 POPS IN PLACE UNTIL 12Z...THEN AS THE MAIN TROUGH MOVES TO THE
EAST OF THE AREA SHOWERS AND THUNDERSTORM ACTIVITY SHOULD BEGIN TO
QUICKLY TAPPER OFF. NOT CONFIDENT WITH THE DEPARTURE TIMING OF THE
TROUGH...SO WILL KEEP SOME 20-30 POPS FOR THE NORTH AND CENTRAL
ZONES...AND 40 TO 50 SOUTH SUN AFTERNOON. THIS MIGHT BE ADJUSTED
DURING THE NEXT FORECAST PACKAGES IF IT BECOMES CLEAR THAT THE
TROUGH WILL DEFINITELY DEPART AT A FASTER RATE.

A MUCH DRIER AIRMASS WILL ARRIVE IN THE WAKE OF THE FRONT WITH WINDS
BECOMING BREEZY OVER LAND BY LATE SUNDAY AND WILL LIKELY REMAIN SO
THROUGH MONDAY MORNING. AND WE MAY EVEN SEE A DROP IN TEMPS BY
SEVERAL DEGREES WITH AFTERNOON HIGHS REMAINING IN THE UPPER 70S TO
AROUND 80 SUN AFTERNOON.

.LONG TERM (SUNDAY NIGHT - FRIDAY)...
FOR THE LONG TERM PERIOD IT APPEARS THAT THE DEEP TROUGH IN THE
MID/UPPER LEVELS WILL CONTINUE MOVING SLOWLY ACROSS THE EASTERN
U.S. WITH A SERIES OF SHORTWAVES MOVING THROUGH IT. AT THE
SURFACE...LOW PRESSURE WILL BE MOVING UP ALONG THE U.S. EAST COAST
SUNDAY NIGHT AND MONDAY AND EVENTUALLY INTO EASTERN CANADA DURING
MIDWEEK. AS THIS LOW DEPARTS A BREEZY NORTHWESTERLY FLOW WILL
SETUP SUNDAY NIGHT INTO MONDAY NIGHT AS HIGH PRESSURE BUILDS IN
FROM THE CENTRAL STATES AND SETTLES ACROSS THE GULF AND FLORIDA
DURING MIDWEEK. OVERALL FAIR DRY WEATHER IS EXPECTED FOR THE LONG
TERM PERIOD. THE MEX MOS GUIDANCE HAS ONCE AGAIN CHANGED AND
TRENDED COOLER DURING THE LONG TERM PERIOD AND HAVE ADJUSTED
TEMPERATURES DOWN A FEW DEGREES EACH DAY...BUT NOT QUITE AS COOL
AS THE GUIDANCE INDICATES. THEREFORE...DAYTIME HIGHS ARE EXPECTED
TO BE A FEW DEGREES BELOW NORMAL WITH LOWS A FEW TO SEVERAL
DEGREES BELOW NORMAL THROUGH TUESDAY NIGHT... THEN TEMPERATURES
SHOULD RETURN TO NEAR NORMAL VALUES DURING MIDWEEK.

&&

.AVIATION...
TEMPO MVFR VISIBILITIES FROM SHOWERS WILL AFFECT KLAL TERMINAL
THROUGH 20/20Z...OTHERWISE MAINLY VFR CONDITIONS ARE EXPECTED
ACROSS THE REMAINDER OF THE TERMINALS WITH SCATTERED TO BROKEN
CU/ALTO-CU CLOUDS FL040-080 RANGE EXPECTED. VFR CONDITIONS WILL
GIVE WAY TO WIDESPREAD MVFR CEILINGS AND VISIBILITIES AFTER 21/08Z
WITH LOCAL IFR CONDITIONS POSSIBLE AS A LARGE AREA OF RAIN WITH
EMBEDDED THUNDERSTORMS MOVES INTO THE REGION FROM THE GULF. SOUTHWEST
TO WEST WINDS IN THE 10 TO 12 KNOT RANGE THIS AFTERNOON WILL BECOME
SOUTHEAST TO SOUTH AT 5 TO 7 KNOTS AFTER 21/02Z...BECOMING SOUTH 10
TO 15 KNOTS AFTER 21/14Z ON SATURDAY.

&&

.MARINE...
SOUTHERLY/SOUTHWESTERLY WINDS WILL GRADUALLY INCREASE THROUGH
SATURDAY NIGHT AND BECOMING WEST/NORTHWEST THROUGH SUNDAY AS A
STRONG TROUGH/FRONTAL SYSTEM RACES ACROSS THE EASTERN GULF WATERS.
SOME PERIODS OF ROUGH SEAS AND GUSTY WINDS WILL ACCOMPANY ANY
THUNDERSTORMS THAT FORM. THEN HIGH PRESSURE RETURNS TO THE REGION IN
THE WAKE OF THE FRONT WITH WINDS AND SEAS EXPECTED TO REACH REACHING
ADVISORY LEVELS PROBABLY BY SATURDAY NIGHT AND REMAIN STRONG THROUGH
AT LEAST MONDAY. PERIODS OF GUSTS TO GALE FORCE ARE ALSO POSSIBLE.
CONDITIONS SHOULD BEGIN IMPROVING BY LATE MONDAY EVENING AND INTO
TUESDAY.

SMALL CRAFT OPERATORS MUST REMAIN WELL INFORMED WITH THE LATEST
MARINE FORECAST FROM THE NATIONAL WEATHER SERVICE IN RUSKIN FL AND
BE READY TO POSTPONE ANY TRIPS DURING THIS WEEKEND AS VERY DANGEROUS
BOATING CONDITIONS ARE ANTICIPATED THROUGH EARLY NEXT WEEK.

&&

.FIRE WEATHER...
NO CONCERNS THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  69  81  68  79 /  40  80  60  50
FMY  69  82  69  82 /  40  80  60  50
GIF  67  82  67  81 /  40  80  60  50
SRQ  68  80  69  78 /  40  80  60  50
BKV  64  81  65  81 /  40  80  60  50
SPG  71  79  69  77 /  40  80  60  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...22/REYNES
LONG TERM/AVIATION...57/MCMICHAEL
Hazardous weather outlook, Apr 20, 4:58 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
558 AM EDT FRI APR 20 2012

FLZ039-042-043-048>052-055>057-060>062-065-201600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
558 AM EDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
WEAK RIDGING WILL BUILD BACK OVER THE AREA TODAY AND THE SEABREEZE
WILL ALLOW FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS THE AREA WITH THE BEST RAIN CHANCES INLAND
AND SOUTH. STRONG GUSTY WINDS...DEADLY LIGHTNING AND BRIEF HEAVY
DOWNPOURS WILL BE THE MAIN HAZARDS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
AS LOW PRESSURE DEVELOPS IN THE CENTRAL GULF OVERNIGHT AND
GRADUALLY MOVES EAST OVER THE AREA THROUGH SUNDAY...SCATTERED TO
NUMEROUS STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA. THE BEST CHANCES FOR SEVERE WEATHER WILL BE FROM TAMPA
BAY SOUTH THROUGH LEE COUNTY. DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH THE STRONGER STORMS. IN
ADDITION...THERE WILL BE WIDESPREAD 1 TO 2 INCHES OF RAINFALL
ACROSS THE AREA WITH THIS SYSTEM. BRIEF HEAVY DOWNPOURS MAY CAUSE
MINOR FLOODING. ALL RESIDENTS AND VISITORS SHOULD CLOSELY MONITOR
THE WEATHER THROUGH THE WEEKEND.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL INCREASE TO ADVISORY LEVELS FOR LATE IN THE
WEEKEND THROUGH EARLY NEXT WEEK AS THE LOW PRESSURE SYSTEM MOVES
ACROSS THE AREA AND HIGH PRESSURE BUILDS INTO THE AREA BEHIND IT.
SMALL CRAFT OPERATORS SHOULD CLOSELY MONITOR THIS DEVELOPING
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Local storm report, Apr 20, 1:31 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
231 PM EDT FRI APR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             WINTER HAVEN            28.02N 81.72W
04/20/2012  E0.25 INCH       POLK               FL   TRAINED SPOTTER

&&

OGLESBY
Special weather statement, Apr 20, 2:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
311 PM EDT FRI APR 20 2012

FLZ052-202000-
POLK-
311 PM EDT FRI APR 20 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL POLK
COUNTY FOR A STRONG THUNDERSTORM VALID UNTIL 400 PM EDT...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR FORT MEADE...OR 11 MILES SOUTHEAST
OF BARTOW...MOVING EAST AT 10 MPH WILL AFFECT HOMELAND...FORT
MEADE...ALTURAS AND LAKE WALES.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR.

&&

LAT...LON 2766 8189 2796 8199 2805 8145 2771 8138
TIME...MOT...LOC 1911Z 257DEG 7KT 2777 8172

The radar

The Tampa radar (KTBW), 97 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Highlands

When
April 20, 2:15 PM EST to 2:20 PM EST
Where
Highlands County, 0.92 mi SW of Sebring
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.490, -81.450

A trained spotter reported penny sized hail near Sebring.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376745.